Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS North Platte, NE

August 24, 2002Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2002, 2:01 PM MDT for Garden County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 2:01 PM MDT (20:01 UTC)
Expired
Aug 24, 2002, 3:00 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KLBF 242001
SVRLBF
NEC069-242100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
201 PM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 300 PM MDT...

* AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 15 MILES WEST OF
  OSHKOSH...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES SOUTH OF OSHKOSH AROUND 235 PM MDT...
  7 MILES SOUTHWEST OF LEWELLEN AROUND 300 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING
FOR SOUTHWESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4147 10269 4122 10276 4124 10206 4142 10208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:20 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 12:20 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
120 PM CDT SAT AUG 24 2002

CLOUDS HAVE DISSIPATED OVER ALL BU THE SOUTHEAST PART OF THE
FORECAST AREA. WILL UPDATE THE FORECAST TO REFLECT FEWER CLOUDS AND
WARMER TEMPERATURES. THIS WILL ALSO AFFECT CONVECTION THIS EVENING,
BUT THAT WILL BE COVERED BY THE NEW FORECAST CYCLE.

SPRINGER

AREA FORECAST DISCUSSION
255 AM CDT SAT AUG 24 2002

...FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THROUGH THE
WEEKEND AND TEMPS THROUGH THE FORECAST PERIOD...

U/A ANALYSIS AND SAT IMAGERY SHOWING H5 LOW SPINNING OVER EASTERN
OREGON...LEAVING HIGH PLAINS WITH H5 RIDGE OVER SOUTHERN PORTION OF
DESERT SW. WEAK WAVES IN FLOW WILL CONTINUE TO MOVE TOWARD CWA
KEEPING THE THREAT OF TSRA IN FORECAST THROUGH WEEKEND. LATEST WAVE
AT 04Z MOVING INTO EASTERN CO...KICKING OFF CONVECTION OVER EASTERN
CO AND MAY LEAD TO DEVELOPMENT ACROSS CWA THIS MORNING. MCS OVER
NORTH CENTRAL CWA MOVING SE AS PER CORFIDI VECTORS. LEFT EXIT REGION
OF SUBTROPICAL JET ALSO AIDING IN ASCENT WHICH IS NOSED INTO THE
ROCKIES OF COLORADO. SFC MAP NOT SO WELL DEFINED WITH CONVECTION
ONGOING...BUT MAIN FEATUES SEEM TO BE SFC LOW OF SE COLORADO WITH
FRONT EXTENDING EASTWARD NEAR THE KS/OK BORDER. INVERTED SFC TROF
ALONG LEE OF ROCKIES INTO SE WYOMING...WITH NUMEROUS OUTFLOW
BOUNDARIES APPARENT ON 8BIT REF...ALSO COULD BE FOCUS POINTS FOR
CONVECTION TODAY.

WILL PROBABLY BE DEALING WITH CONVECTION THROUGHOUT THE CWA THROUGH
THE NEXT 48 HOURS. AS H25 JET AXIS SLOWLY MIGRATES NORTH...RIDGE IN
SW IS ALLOWED TO EXPAND NORTHWARD PUTTING CWA IN NW FLOW AND
ALLOWING ENERGY TO CONTINUE TO ROTATE AROUND RIDGE ONTO THE PLAINS.
LOOKS LIKE BEST CHANCES WILL BE IN THE WEST AND SW THROUGH
TONIGHT...SHIFTING TO NORTHERN AND EASTERN SECTIONS SUNDAY INTO
MONDAY.

TODAY...WAVE MOVING OUT THE HIGH PLAINS THIS MORNING AND FAVORED JET
REGION SHOULD HELP CONVECTION CONTINUE ACROSS WESTERN CWA THIS
MORNING...SHIFTING INTO EASTERN SECTIONS THIS AFTERNOON. NO
SIGNIFICANT SFC BOUNDARY TO SPEAK OF BUT THERE WILL BE OUTFLOW
BOUNDARIES TO CONTEND WITH. LOW LEVEL EAST/SOUTHEAST FLOW WILL KEEP
THETA-E RIDGE OVER WESTERN PORTIONS OF CWA...ALSO AIDING IN GOOD
VEERING PROFILES/WAA. TEMPS TODAY WILL BE TRICKY WITH CONVECTION AND
ASSOC CLOUDINESS. WILL START OUT WITH NEAR 80/80 TO 85 DEGREE RANGE
MOST PLACES WHICH IS NEAR GUIDANCE NUMBERS AND PREVIOUS FORECAST.

TONIGHT BEST CHANCES SEEM TO BE ASSOC WITH UPSLOPE FLOW INTO HIGH
PLAINS ALONG WITH THE THETA-E AXIS AND AREA OF STRONGEST 0-6KM
SHEAR. STORMS SHOULD FIRE ACROSS EASTERN CO AND WY AND WITH WESTERLY
FLOW ALOFT/CORFIDI VECTORS WILL ACCOUNT FOR A FEW STORMS MAKING IT
INTO WESTERN CWA THORUGH THE EVENING HOURS. SHOULD DIE OUT AFTER
SUNSET AS MODELS NOT INDICATING A STRONG LOW LVL JET AND LACK OF SFC
BOUNDARY.

SUNDAY WILL COOL TEMPS SLIGHTLY AS MODELS NOT REALLY SHOWING
CYCLOGENESIS ACROSS SOUTH DAKOTA...BUT RATHER JUST A LEE SIDE
TROF/DRY LINE. THIS FEATURE WILL MOVE EASTWARD OVER CWA LATE SUNDAY
PROVIDING FOCUS FOR TSRA LATE SUNDAY AFTERNOON INTO THE OVERNIGHT
HOURS. STRONGER ENERGY ASSOC WITH UPPER LOW OVER NORTHERN
PLAINS...WILL HELP PUSH TROF EASTWARD THROUGH CWA SUNDAY NITE. LIFT
FROM SHORTWAVE...CONVERGENCE ALONG TROF AND LEFT EXIT QUAD OF UPPER
JET WILL KEEP SLGHT POPS SUNDAY NITE.

WARM-UP MONDAY INTO TUESDAY AS WEST COAST TROUGH DIGS AND RIDGE
BUILDS OVER PLAINS...HOWEVER MODELS DIFFERING ON STRENGTH OF BOTH OF
THESE FEATURES WITH AVN STRONGER ON BOTH ACCOUNTS. AS A RESULT WILL
NOT MAKE ANY SIGNIFICANT CHANGES TO PREVIOUS FORECAST THROUGH THE
EXTENDED. WILL KEEP SLIGHT CHANCES OF TSRA BOTH MONDAY/TUESDAY
AFTERNOON AND EVENING.

.LBF...NONE.

DP

In the hours before

Local storm report, Aug 24, 9:26 AM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1026 AM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    4 ENE GORDON              NE   1.00 INCH HAIL
08/23/02   SHERIDAN

TRM
Special weather statement, Aug 24, 10:10 AM MDT, 3 hours 51 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-242045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT SAT AUG 24 2002

...STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS
PORTIONS OF WESTERN NEBRASKA...

CLEARING SKIES OVER PORTIONS OF THE NEBRASKA PANHANDLE AND SOUTHWEST
NEBRASKA WILL ENABLE AN ALREADY UNSTABLE ATMOSPHERE TO DESTABILIZE
EVEN FURTHER THIS AFTERNOON.  ABUNDANT MOISTURE REMAINS IN PLACE OVER
THE OUTLOOK AREA.  A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE
TO MOVE ACROSS AREA THIS AFTERNOON AND TONIGHT HELPING TO IGNITE
ANOTHER ROUND OF THUNDERSTORMS.

THE OUTLOOK AREA IS TO THE WEST OF A LINE FROM MERRIMAN...IN
NORTHWEST CHERRY COUNTY...TO NORTH PLATTE. THE PRIMARY THREAT WITH
THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.
Local storm report, Aug 24, 10:25 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1125 AM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    BROWNLEE                  NE   WIND DAMAGE
08/23/02   EASTERN CHERRY                 MANY TREE LIMBS DOWN UP TO
                                          6 INCHES IN DIAMETER.

TRM
Local storm report, Aug 24, 11:39 AM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT SAT AUG 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    MILLS                     NE   WIND DAMAGE
08/23/02   KEYA PAHA                      SEVERE TREE DAMAGE FROM
                                          MILLS TO NIOBRARA RIVER...
                                          NUMEROUS LARGE LIMBS
                                          DOWN...MATURE TREES BROKEN
                                          OR BLOWN DOWN...SOME ROADS
                                          BLOCKED DUE TO FALLEN
                                          TREES.

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:07 PM MDTSevere Thunderstorm WarningLBFBrown53 min
Aug 23, 7:49 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min
Aug 23, 9:08 PM MDTSevere Thunderstorm WarningLBFBlaine37 min
Aug 23, 9:58 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Aug 23, 11:22 PM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 23, 11:44 PM MDTSevere Thunderstorm WarningLBFKeya Paha46 min
Aug 24, 12:06 AM MDTSevere Thunderstorm WarningLBFHolt, Rock54 min
Aug 24, 12:28 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt62 min
Aug 24, 1:32 AM MDTSevere Thunderstorm WarningLBFHolt43 min
Aug 24, 2:12 PM MDTTornado WarningLBFDeuel, Garden33 min
Aug 24, 2:45 PM MDTTornado WarningLBFDeuel30 min
Aug 24, 3:16 PM MDTTornado WarningLBFDeuel14 min
Aug 24, 3:41 PM MDTTornado WarningLBFPerkins49 min
Aug 24, 4:09 PM MDTSevere Thunderstorm WarningLBFDeuel51 min
Aug 24, 4:28 PM MDTTornado WarningLBFChase62 min
Aug 24, 5:20 PM MDTSevere Thunderstorm WarningLBFCuster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.